Missouri, 2011

Damaging Winds in Missouri, July 28, 2011

July 28, 2011 · NWS LSX · 2 events in 2 counties and zones

A weak frontal boundary was moving into the region, triggering isolated storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary was moving into the region, triggering isolated storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 5:41 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 28, 5:41 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT THU JUL 28 2011

.DISCUSSION...
/300 PM CDT THU JUL 28 2011/

A LARGE UPPER LEVEL RIDGE CENTERED ACROSS WESTERN NORTH CAROLINA
CONTINUES TO DOMINATE THE WEATHER WITH VERY HOT CONDITIONS. LAMBERT
FIELD ONCE AGAIN REACHED THE CENTURY MARK...FOR THE EIGHTH DAY THIS
MONTH. WHEN ALL IS SAID AND DONE THIS MONTH WILL RANK AS THE FOURTH
HOTTEST JULY ON RECORD AT KSTL. ONLY TRAILING 1901...1936 AND 1934.

FOCUS IN THE SHORT TERM IS ON THE LIMITED RELIEF THAT IS EXPECTED
THIS WEEKEND FROM A WEAK COLD FRONT AND CHANCE OF THUNDERSTORMS.

THE FRONTAL BOUNDARY CURRENTLY STRETCHES FROM CENTRAL KANSAS THROUGH
EXTREME NORTHWEST MISSOURI...CENTRAL IOWA...TO WISCONSIN. THIS FRONT
SHOULD PROVIDE A FOCUS FOR AT LEAST SCT CONVECTION TO DEVELOP
TONIGHT. THEREFORE HAVE MAINTAINED CHANCE POPS ACROSS NORTHERN
PORTIONS OF THE CWA. FRONT WILL CONTINUE TO MAKE SLOW PROGRESS SOUTH
ON FRIDAY...SETTLING ALONG THE I-70 CORRIDOR AROUND 18Z. STILL
EXPECT HOT AND HUMID CONDITIONS ALONG AND SOUTH OF THE FRONT...AND
HEAT HEADLINES THAT WERE EXTENDED ON THE MIDNIGHT SHIFT LOOK RIGHT
ON TARGET. CONVECTION SHOULD REDEVELOP DURING THE AFTERNOON ALONG
THE BOUNDARY AND HAVE CHANCE POPS TO COVER SCT NATURE OF CONVECTION.

UNFORTUNATELY...IT APPEARS THAT THE DECAYING FRONTAL BOUNDARY WILL
NOT ONLY PROVIDE CHANCES OF THUNDERSTORMS THROUGH AT LEAST THE FIRST
PART OF THE WEEKEND...BUT ALSO RAISE DEWPOINTS BACK INTO THE MIDDLE
AND PERHAPS UPPER 70S. THIS HUMIDITY COUPLED WITH HIGH TEMPERATURES
IN THE LOWER TO MIDDLE 90S WILL CONTINUE TO PRODUCE HEAT INDEX
VALUES FROM 100 TO 105 DEGREES BOTH SATURDAY AND SUNDAY. LATEST
MEDIUM RANGE GUIDANCE PORTRAYING ANOTHER VERY HOT WEEK AHEAD IN THE
EXTENDED AS THE UPPER LEVEL RIDGE REBUILDS ACROSS THE CENTER OF THE
COUNTRY. SOME OF THE CWA...ESPECIALLY THE ST. LOUIS METRO...WILL
NEED HEAT HEADLINES EXTENDED THROUGH THE WEEKEND AND INTO NEXT WEEK.
WILL DEFER THAT DECISION TO THE MIDSHIFT.

CVKING

&&

.AVIATION...
/635 PM CDT THU JUL 28 2011/
ISOLATED STORMS ARE FORMING OVER CENTRAL MISSOURI AT THIS
TIME. THINK THIS IS PRIMARILY DUE TO DAYTIME HEATING...AND THE
STORMS SHOULD DISSIPATE OVER THE NEXT FEW HOURS. FURTHER NORTH
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS THERE IS A
GREATER CHANCE FOR SCATTERED STORMS TO DEVELOP/MOVE SOUTH OUT OF
IOWA AS A WEAK COLD FRONT DRIFTS SOUTHEAST. ISOLATED STRONG/SEVERE
STORMS ARE POSSIBLE DUE TO VERY UNSTABLE CONDITIONS. THE STORM
THREAT UP NORTH WILL PERSIST THROUGH THE EVENING INTO THE PRE-DAWN
HOURS OF FRIDAY. REMAINDER OF THE AREA SHOULD STAY HIGH AND DRY
WITH VFR FLIGHT CONDITIONS TONIGHT. AS THE FRONT MOVES FURTHER
SOUTH ON FRIDAY SO WILL THE CHANCE FOR SCATTERED THUNDERSTORMS. BY
LATE FRIDAY AFTERNOON THE STORM THREAT SHOULD BE ALONG AND SOUTH
OF THE I-44 CORRIDOR.

SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND SOUTHERLY FLOW WILL PREVAIL AT LAMBERT
TONIGHT AND FOR THE FIRST PART OF FRIDAY. THERE WILL BE A CHANCE
FOR SCATTERED THUNDERSTORMS IN THE VICINITY OF THE AIRPORT FRIDAY
AFTERNOON AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA. THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN
     MO-KNOX MO-LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-
     SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BOND IL-CLINTON IL-
     FAYETTE IL-MARION IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-
     BROWN IL-PIKE IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GREENE IL-MACOUPIN
     IL-MONTGOMERY IL.

&&

WFO LSX
Hazardous weather outlook, Jul 28, 6:14 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT THU JUL 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
714 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

EXCESSIVE HEAT WARNINGS AND ADVISORIES CONTINUE FOR CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. LITTLE RELIEF
IS EXPECTED TONIGHT WITH HEAT INDEX READINGS FALLING ONLY INTO THE
UPPER 70S TO LOWER 80S BY DAYBREAK. THE WORST CONDITIONS CAN BE
EXPECTED ACROSS THE ST. LOUIS METROPOLITAN AREA.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. A FEW
STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE
FRIDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70...WHERE HEAT
WARNINGS AND ADVISORIES ARE IN EFFECT AND PEAK HEAT INDEX
READINGS WILL RANGE FROM 100 TO 110.

AFTER SLIGHTLY COOLER CONDITIONS ON SATURDAY...THE DANGEROUS
COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO RETURN SUNDAY AND
CONTINUE INTO NEXT WEEK. PEAK AFTERNOON AND EVENING HEAT INDEX
READINGS WILL RANGE FROM 100 TO 110 DEGREES.

THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS FRIDAY MORNING...THEN EXPAND SOUTHWARD
FRIDAY AFTERNOON AND SATURDAY. A FEW STORMS MAY BE STRONG...
MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH WIND GUSTS UP
TO 50 MPH AND HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

The radar

The St Louis radar (KLSX), 155 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 28, 6:45 PM CST to 6:55 PM CST
Where
Boone County, 2.43 mi NE of Huntsdale to 0.45 mi N of Cou Cotton Mem Arpt
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.942, -92.445

Thunderstorm winds blew down several trees along Highway UU west of Columbia. Also, a tent was blown over at the Boone County Fair Grounds. This caused one minory injury.

Thunderstorm Wind, Lewis

When
July 28, 10:15 PM CST
Where
Lewis County, 0.35 mi NNW of Maywood
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.955, -91.603

Thunderstorm winds uprooted several trees, destroyed a machine shed and blew part of the roof off of another building in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340134, 340135.